The EM Educator Series: Calcium Channel Blocker Overdose

Author: Alex Koyfman, MD (@EMHighAK) // Edited by: Brit Long, MD (@long_brit) and Manpreet Singh, MD (@MprizzleER)

Welcome back to the EM Educator Series. These posts provide brief mini-cases followed by key questions to consider while working. The featured questions provide important learning points for those working with you, as well as vital items to consider in the evaluation and management of the specific condition discussed.

This week has another downloadable PDF document with questions, links and answers you can share with learners as educators in #MedEd. Please message us over Twitter and let us know if you have any feedback on ways to improve this for you. Enjoy!


Case 1:

A 62-year-old male presents from home. He has a history of hypertension. He thinks he made a mistake and took too much of one of his blood pressure medication. He is bradycardic and hypotensive.

Case 2:

A patient is brought in by EMS with weakness and altered mental status. Empty pill bottles were found at the scene. As you are assessing the patient, he suddenly becomes bradycardic and hypotensive.

Case 3:

A 18-year-old female presents with intentional overdose, but she is not sure what she took. She is bradycardic and hypotensive.

 

Considerations:

  • What is the differential diagnosis for hypotension and bradycardia
  • What are clinical presentations of patient status post CCB overdose?
  • What does management include? ABCs, IV fluids, calcium, vasopressors, high dose insulin therapy?
  • Does lipid emulsion and/or ECMO have a role?
  • Is there any utility in atropine, glucagon, transcutaneous or transvenous pacing?
  • Who can be discharged? Admitted to telemetry? ICU?

 

Suggested Resources:

 

Leave a Reply

Your email address will not be published.